Alert archive / South Carolina / Frost Advisories in 2017

Frost Advisory 3, NWS Charleston, SC

March 19, 20175 counties in South Carolina

NWS Charleston, SC issued this frost advisory at Mar 19, 2017, 9:45 PM EDT for 5 counties in South Carolina. It took effect at Mar 20, 2017, 4:00 AM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Mar 19, 2017, 9:45 PM EDT (01:45 UTC)
In effect from
Mar 20, 2017, 4:00 AM EDT
Expired
Mar 20, 2017, 8:00 AM EDT
In force
4 hr
Issued by
NWS Charleston, SC

Counties Allendale County, SC, Berkeley County, SC, Colleton County, SC, Dorchester County, SC, Hampton County, SC

The radar

The Charleston,SC radar (KCLX), 48 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.8 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2017-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2017-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2648 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

797 
WWUS72 KCHS 200145
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
945 PM EDT Sun Mar 19 2017

SCZ040-042>045-050-052-200945-
/O.NEW.KCHS.FR.Y.0003.170320T0800Z-170320T1200Z/
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Charleston-Tidal Berkeley-
Including the cities of Allendale, Hampton, Yemassee, Walterboro,
Saint George, Summerville, Goose Creek, Moncks Corner, 
Charleston, North Charleston, Mount Pleasant, and Daniel Island
945 PM EDT Sun Mar 19 2017

...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM EDT MONDAY...

The National Weather Service in Charleston has issued a Frost
Advisory, which is in effect from 4 AM to 8 AM EDT Monday.

* LOCATIONS...Much of interior Southeast South Carolina and
  portions of Charleston County. The risk for scattered frost will
  be the greatest roughly along and north of an Allendale,
  Crocketville, Hendersonville, Ravenel, Awendaw line.

* TEMPERATURES...mid 30s.

* IMPACTS...Frost could harm sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to protect sensitive outdoor vegetation.

&&

$$
2 follow-up statements
026 
WWUS72 KCHS 200748
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
348 AM EDT Mon Mar 20 2017

SCZ040-042>045-050-052-201200-
/O.CON.KCHS.FR.Y.0003.170320T0800Z-170320T1200Z/
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Charleston-Tidal Berkeley-
Including the cities of Allendale, Hampton, Yemassee, Walterboro,
Saint George, Summerville, Goose Creek, Moncks Corner, 
Charleston, North Charleston, Mount Pleasant, and Daniel Island
348 AM EDT Mon Mar 20 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* LOCATIONS...Much of interior Southeast South Carolina and 
  portions of Charleston County. The risk for scattered frost 
  will be the greatest roughly along and north of an Allendale, 
  Crocketville, Hendersonville, Ravenel, Awendaw line.

* TEMPERATURES...Mid 30s.

* IMPACTS...Frost could harm sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to protect sensitive outdoor vegetation.

&&

$$
638 
WWUS72 KCHS 201132
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
732 AM EDT Mon Mar 20 2017

SCZ040-042>045-050-052-201245-
/O.EXP.KCHS.FR.Y.0003.000000T0000Z-170320T1200Z/
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Charleston-Tidal Berkeley-
Including the cities of Allendale, Hampton, Yemassee, Walterboro,
Saint George, Summerville, Goose Creek, Moncks Corner, 
Charleston, North Charleston, Mount Pleasant, and Daniel Island
732 AM EDT Mon Mar 20 2017

...FROST ADVISORY WILL EXPIRE AT 8 AM EDT THIS MORNING...

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this frost advisory went out at Mar 19, 7:01 PM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, Mar 19, 7:01 PM EDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
701 PM EDT Sun Mar 19 2017

.SYNOPSIS...
High pressure will build across the area through Tuesday. A cold
front will drop south through the area Wednesday as a wedge of high
pressure builds in from the north. The high will shift off the coast
Friday into Saturday. A storm system may affect the area next Sunday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
High pressure will build south into the region tonight, becoming
settled over western North Carolina and the South Carolina Upstate
by sunrise Monday. Temperatures are poised to drop quickly this
after sunset as the boundary layer decouples and winds go calm.
There are concerns that the frost potential may be increasing
across northern portions of Colleton, Dorchester and Berkeley
Counties where many of the bias corrected MOS grids as well as
the H3R and RAP all show temperatures falling into the mid 30s
overnight. This coupled with recovering dewpoints into the
lower-mid 30s would support at least scattered frost. Post
sunset trends will be watched carefully and if observations show
temperatures falling quicker than expected, a Frost Advisory
for scattered frost could be issued. For the early evening
update, will expand the mention of patchy frost a bit farther to
the south and west, but limit coverage to "patchy" for now. Also
nudged overnight lows down a degree or so across some of the
normally colder locations.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
Surface high pressure will slide over the area and then into the
Atlantic on Monday allowing for a sunny and pleasant day. A backdoor
cold front will slowly approach from the north Tuesday. Warm
advection and downslope flow will boost temperatures several degrees
above normal. Highs are expected to peak in the low to mid 80s
across most locations inland of the beaches. Any precipitation
should mainly stay to the north through the day, however  maintained
slight chances in the extreme northern portions of the forecast area.

The cold front is progged to drop through the forecast area on
Wednesday. Shortwave energy and some increase in moisture will allow
for a chance of showers. Most of the activity looks to be post-
frontal, so thunder potential looks low at this time. A decent
temperature gradient expected as the southern portions remain in the
warm sector for a good portion of the day. Highs are forecast to
range from around 70 north to the low 80s south.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
The high pressure wedge is expected to persist Thursday into
Friday before shifting east in response to a digging upper
trough to the west. Thursday looks the coolest, followed by
late-day warming on Friday. Saturday will most likely be warm
though Sunday could be unsettled as an upper low crosses the
Deep South.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
VFR.

Extended Aviation Outlook: Low ceilings possible late Wednesday into
early Thursday.

&&

.MARINE...
Tonight: The surface pressure gradient will relax tonight as
complex low pressure off the northeastern seaboard pulls away
into the Atlantic. Lingering thermal gradients will still
support 10-15 KT offshore. Seas will range from near 2 FT near
shore to around 4 FT closer to the Gulf Stream.

Monday through Friday: Quiet marine conditions will prevail early in
the week as high pressure prevails. A backdoor cold front will
slowly approach from the north Tuesday and then will cross through
the waters on Wednesday. Winds and seas will increase in its wake as
high pressure wedges down the eastern seaboard. Small Craft
Advisories will likely be needed for most if not all of the coastal
waters starting as early as Wednesday afternoon and persisting into
Thursday. Conditions are expected to improve on Friday as high
pressure shifts offshore.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&
Hazardous weather outlook, Mar 19, 3:12 PM EDT, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
312 PM EDT Sun Mar 19 2017

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-201915-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
312 PM EDT Sun Mar 19 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Mar 19, 7:18 PM EDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Charleston SC
718 PM EDT Sun Mar 19 2017

SCZ040-042>045-050-052-200300-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Charleston-Tidal Berkeley-
718 PM EDT Sun Mar 19 2017

...PATCHY TO LOCALLY SCATTERED FROST POSSIBLE LATE TONIGHT...

Clear skies and light winds will occur tonight as high pressure
builds into Southeast South Carolina. Overnight temperatures are
expected to fall into the upper 30s away from the coast with some
sheltered areas dropping into the mid 30s. There will be a risk
for patchy to locally scattered frost to develop a few hours
before sunrise Monday, roughly along and north of a line from
Allendale to Walterboro, Summerville, Cainhoy and Awendaw. Those
with agricultural concerns should consider taking action to
protect vegetation from frost.

A Frost Advisory may be issued later tonight if conditions look
favorable for a more scattered frost.

Nearby

Frost Advisories in South Carolina, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.